A Female with Acute Renal Failure Who Drinks Two Gin and Tonics Daily

Author: Joshua Schwimmer, M.D., FACP, FASN
Reviewer: V. Dimov, M.D., Assistant Professor, University of Chicago

A 60-year-old female, previously healthy, is admitted for acute renal failure. One week prior to admission she began to feel generally weak with poor oral intake. There was no diarrhea, abdominal pain, fever, or dysuria. She did not smoke and denied any illicit drug use. She drank two gin and tonics daily and took no medications.

She was seen by a physician two days prior to admission, was found that she had proteinuria and hematuria, and was placed on amoxicillin for a presumed urinary tract infection.

Her laboratory results subsequently showed a creatinine of 11 mg/dL, platelets of 23, LDH of 4,000 mg/dL, and normal PT and PTT.

The most likely diagnosis is:

1. Acute tubular necrosis related to volume depletion
2. Thrombotic microangiopathy related to quinine
3. Interstitial nephritis related to amoxicillin
4. Hemolytic uremic syndrome related to E. Coli 0157:H7
5. Thrombotic thrombocytopenic purpura
6. Renal failure from disseminated intravascular coagulation

Answer: (highlight the line below with the mouse to see the answer)
2. Thrombotic microangiopathy related to quinine.

Tonic water contains enough quinine to cause hemolytic uremic syndrome in rare cases; the mechanism appears to be related to quinine-dependent anti-platelet antibodies. Clinically, her disease is limited to the kidneys and she has no other manifestations of TTP. Also, her ADAMTS-13 antibody was negative.

Physicians should not prescribe the malaria drug quinine (Qualaquin) for nocturnal leg cramps — an off-label use — because it may result in serious and life-threatening hematologic adverse effects.

References

Updated: 07/09/2010

No comments:

Post a Comment